PTW
  • Users Online: 110
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 

 
CASE REPORT
Ahead of print publication  

Sorafenib-induced hand-foot skin reaction


 Department of Dermatology, Venereology and Leprosy, Sardar Patel Medical College, Bikaner, Rajasthan, India

Date of Submission02-Aug-2022
Date of Decision05-Aug-2022
Date of Acceptance08-Aug-2022
Date of Web Publication02-Nov-2022

Correspondence Address:
Madhvi Trivedi,
Department of Dermatology, Venereology and Leprosy, Sardar Patel Medical College, Bikaner, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/jrcr.jrcr_46_22

  Abstract 

Sorafenib is a multikinase inhibitor approved for renal cell carcinoma and hepatocellular carcinoma. Although an effective antitumor agent, it is associated with significant adverse effects as well. Hand-foot skin reaction (HFSR) is a cutaneous adverse effect which involves erythematous, bullous, hyperkeratotic, and ulcerative lesions over hands and feet. We report a case of Grade 2 HFSR with bullous- and callus-like hyperkeratotic lesions due to sorafenib which responded well to symptomatic treatment only without any dose reduction or discontinuation of chemotherapy.

Keywords: Hand-foot skin reaction, palmoplantar dysesthesia, sorafenib



How to cite this URL:
Trivedi M, Mehta RD, Ghiya BC, Soni P. Sorafenib-induced hand-foot skin reaction. J Radiat Cancer Res [Epub ahead of print] [cited 2022 Dec 4]. Available from: https://www.journalrcr.org/preprintarticle.asp?id=360387


  Introduction Top


Sorafenib is the Food and Drug Administration-approved targeted therapy for renal cell carcinoma, hepatocellular carcinoma, and gastrointestinal stromal tumor. With its good antitumor action, it is also associated with some displeasing adverse effects.[1] We report a case of Grade 2 hand-foot skin reaction (HFSR) with bullous- and callus-like hyperkeratotic lesions due to sorafenib which was managed with only symptomatic treatment without any dose reduction or discontinuation of chemotherapy. The case report will help in counseling patients. It will definitely acquaint the treating physician about this obnoxious cutaneous adverse effect of sorafenib.


  Case Report Top


A 35-year-old man with renal cell carcinoma of the right kidney was on sorafenib for 3 weeks. He complained of painful lesions with burning sensation for the past 10 days. On cutaneous examination, the patient had tense bullous lesions on friction-prone areas such as the palmar aspect of the left thumb, dorsum of the right thumb and index finger, and lateral border of both right and left feet [Figure 1]a, [Figure 1]b, [Figure 1]c]. The patient had also well-defined hyperkeratotic callus-like lesions on both feet [Figure 1]d. The rest of all cutaneous examination was normal. On basis of clinical findings and temporal association between starting sorafenib and development of lesions, a diagnosis of HFSR Grade 2 was made. The patient was given symptomatic treatment in the form of topical steroids, urea-based moisturizer, and analgesic without stopping sorafenib. The patient had relief of symptoms and improvement of lesions after 15 days.
Figure 1: (a) Tense blister on the palmar aspect of the left thumb, (b) tense blisters over the dorsum of the right thumb and index finger, (c) tense blisters over the lateral border of the right feet, (d) hyperkeratotic callus-like lesions on both soles

Click here to view



  Discussion Top


Sorafenib is an oral small molecule multikinase inhibitor. It inhibits vascular endothelial growth factor receptor (VEGFR), platelet-derived growth factor receptor (PDGFR), c-KIT, Raf-1, B-Raf, and proto oncogene (RET).[2],[3],[4] Like other chemotherapy agents, it is also associated with many adverse effects such as gastrointestinal (nausea, diarrhea, constipation, raised lipase, and amylase), hyperthyroidism, hypoalbuminemia, hypertension, and dermatological (alopecia, xerosis, pruritus, rash, mucositis, flushing, acne, and HFSR).[5]

HFSR or palmoplantar dysesthesia is acral reddening, swelling, numbness, and desquamation.[6] Apart from multiple kinase inhibitors, HFSR can also be caused by cytarabine, fluorouracil, capecitabine, and doxorubicin. HFSR induced by sorafenib tends to be more localized and characterized by hyperkeratotic lesions and blisters that are distinct from classic HFSR induced by these agents.[7] The prevalence of HFSR is 10%–62% in patients treated with sorafenib. HFSR is usually seen around 2–6 weeks after starting the drug. Friction-prone areas are commonly affected.[8] The exact pathogenesis is not known but the dose dependence suggests a direct toxic effect. Another proposed mechanism is that subclinical trauma may result in leakage of the drug through capillaries and inhibit VEGFR- and PDGFR-mediated capillary repair and regeneration, interfering with tissue regeneration. This can explain the appearance of lesions over friction-prone sites.[9]

The diagnosis of HFSR is based on the temporal correlation of drug intake and clinical suspicion with lesions on the palms and soles. Histological examination is not necessary for diagnosis. Grading of HFSR is done according to common terminology criteria for adverse effects of the National Cancer Institute [Table 1].[10] It can be managed with topical treatment or dose reduction or discontinuation of sorafenib therapy depending on the severity of lesions.[10]
Table 1: Grading of hand-foot skin reaction

Click here to view


The index case had Grade 2 HFSR which is of moderate severity with painful bullae and callosities which improved in 15 days after symptomatic treatment only without any dose reduction or discontinuation of chemotherapy. Thus, sorafenib-induced mild and moderate HFSR is not an indication for cessation of chemotherapy and can be managed with symptomatic treatment only. This case also highlights the importance of proper counseling of already apprehensive patients with malignancy and their relatives about the forthcoming adverse effect of the drug. This will further help in improving the compliance of patients and completing chemotherapy protocol. The case report will definitely enrich the clinical knowledge of treating oncologists.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Ratain MJ, Eisen T, Stadler WM, Flaherty KT, Kaye SB, Rosner GL, et al. Phase II placebo-controlled randomized discontinuation trial of sorafenib in patients with metastatic renal cell carcinoma. J Clin Oncol 2006;24:2505-12.  Back to cited text no. 1
    
2.
Grandinetti CA, Goldspiel BR. Sorafenib and sunitinib: Novel targeted therapies for renal cell cancer. Pharmacotherapy 2007;27:1125-44.  Back to cited text no. 2
    
3.
Liu L, Cao Y, Chen C, Zhang X, McNabola A, Wilkie D, et al. Sorafenib blocks the RAF/MEK/ERK pathway, inhibits tumor angiogenesis, and induces tumor cell apoptosis in hepatocellular carcinoma model PLC/PRF/5. Cancer Res 2006;66:11851-8.  Back to cited text no. 3
    
4.
Faivre S, Delbaldo C, Vera K, Robert C, Lozahic S, Lassau N, et al. Safety, pharmacokinetic, and antitumor activity of SU11248, a novel oral multitarget tyrosine kinase inhibitor, in patients with cancer. J Clin Oncol 2006;24:25-35.  Back to cited text no. 4
    
5.
Robert C, Mateus C, Spatz A, Wechsler J, Escudier B. Dermatologic symptoms associated with the multikinase inhibitor sorafenib. J Am Acad Dermatol 2009;60:299-305.  Back to cited text no. 5
    
6.
Sil A, Das NK. Sorafenib-induced hand-foot syndrome in a patient of renal cell carcinoma. Indian J Pharmacol 2014;46:334-6.  Back to cited text no. 6
[PUBMED]  [Full text]  
7.
Lee SD, Kim HJ, Hwang SJ, Kim YJ, Nam SH, Kim BS. Hand-foot syndrome with scleroderma-like change induced by the oral capecitabine: A case report. Korean J Intern Med 2007;22:109-12.  Back to cited text no. 7
    
8.
Lipworth AD, Robert C, Zhu A. Hand-foot syndrome (hand-foot skin reaction, palmarplantar erythrodysesthesia): Focus on sorafenib and sunitinib. Oncology 2009;77:257-71.  Back to cited text no. 8
    
9.
Sibaud V, Delord JP, Chevreau C. Sorafenib-induced hand-foot skin reaction: A Koebner phenomenon? Target Oncol 2009;4:307-10.  Back to cited text no. 9
    
10.
National Cancer Institute. Common Terminology Criteria for Adverse Events v3.0. Available from: http://www.ctep.cancer.gov/protocolDevelopment/electronic_applications/docs/ctcaev3. [last accessed on 2022 Aug 27].  Back to cited text no. 10
    


    Figures

  [Figure 1]
 
 
    Tables

  [Table 1]



 

 
Top
 
 
  Search
 
     Search Pubmed for
 
    -  Trivedi M
    -  Mehta RD
    -  Ghiya BC
    -  Soni P
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed133    
    PDF Downloaded5    

Recommend this journal